Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 42, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 21, 2009, 2:53 PM CDT for Benton County, Sherburne County, Minnesota. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2009, 2:53 PM CDT (19:53 UTC)
- Expired
- Jul 21, 2009, 3:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Benton County, MN, Sherburne County, MN
The radar
The Minneapolis radar (KMPX), 74 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 3:00 PM CDT | HAIL 0.75 | 3 E Duelm, MN | |
| Jul 21, 3:00 PM CDT | HAIL 1 | 2 Ese Duelm, MN | GARDEN SHREDDED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
301 WUUS53 KMPX 211953 SVRMPX MNC009-141-212030- /O.NEW.KMPX.SV.W.0042.090721T1953Z-090721T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 253 PM CDT TUE JUL 21 2009 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN AND CENTRAL SHERBURNE COUNTY IN CENTRAL MINNESOTA... SOUTHEASTERN BENTON COUNTY IN CENTRAL MINNESOTA... * UNTIL 330 PM CDT * AT 250 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 3 MILES NORTHWEST OF SANTIAGO...OR ABOUT 13 MILES WEST OF PRINCETON...AND MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE... GLENDORADO... SANTIAGO... DUELM... SHERBURNE NATIONAL WILDLIFE REFUGE... ORROCK... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4546 9362 4538 9384 4556 9405 4561 9380 TIME...MOT...LOC 1952Z 315DEG 12KT 4556 9386 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:35 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 21, 12:35 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1235 PM CDT TUE JUL 21 2009 .AVIATION... /18Z TAF ISSUANCE/ COLD FRONT NEAR A BRAINERD-ST CLOUD-FAIRMONT LINE ATTM. CONVECTION BEGINNING TO DEVELOP JUST WEST OF HERE. STEEP MID LEVEL LAPSE RATES PRESENT ALONG WITH APPROACHING SHORT WAVE MOVING INTO WEST CENTRAL MN. NMM4 SHOWING KMSP AND KRNH HAVING THE BEST CHANCE OF SEEING SOME CONVECTION THIS AFTERNOON AND EVENING WITH SHOWERS AND ISOLATED THUNDERSTORMS EARLY THIS EVENING FOR KEAU. LOW CLOUD CEILINGS DEVELOPING WHERE IT CLEARED THIS MORNING BUT MAINLY VFR AS TEMP/DP CONTINUE TO SEPARATE. OVERNIGHT...MUCH OF EASTERN AND SOUTHERN MN AND WEST CENTRAL WI SHOULD SEE FOG DEVELOPMENT WITH MOIST LOW LEVEL CONDITIONS. CONTINUED THE TREND OF MVFR FOG DEVELOPING FOR KRNH AND KEAU WITH TEMPO IFR CONDITIONS DURING THE EARLY MORNING HOURS. && .DISCUSSION... /ISSUED 224 AM CDT TUE JUL 21 2009/ LATEST RADAR IMAGERY SHOWS BAND OF SCATTERED GENERALLY LIGHT SHRA STRETCHED FROM NORTH TO SOUTH THROUGH THE CENTER OF THE CWFA. THIS ACTIVITY IS LOCATED IN A BROAD AREA OF UPPER DIVERGENCE OUT AHEAD OF THE SHORTWAVE TROUGH DIGGING THROUGH THE EASTERN DAKOTAS AND INTO WESTERN MINNESOTA AT THE CURRENT TIME. SOME DPVA AND MORE FOCUSED UPPER DIVERGENCE IN THE LEFT EXIT REGION OF THE APPROACHING UPPER JET MAX APPEARS TO BE HELPING TO GENERATE SOME NEW SHRA WITH EMBEDDED THUNDER NEAR THE DAKOTA-MINNESOTA BORDER. WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS SHOW A HEALTHY UPPER PV ANOMALY ASSOCIATED WITH THE SHORTWAVE... WITH IT CURRENTLY CENTERED OVER NORTHEAST SOUTH DAKOTA... AND EXPECTED TO SWING ACROSS THE AREA OVER THE NEXT 12 HOURS. A PRE-FRONTAL SURFACE TROUGH APPEARS TO BE CO-LOCATED WITH THE PCPN ACROSS THE CENTRAL CWFA... WITH THE MAIN SURFACE TROUGH AND FRONTAL BOUNDARY CLOSER TO THE AFOREMENTIONED LEADING EDGE OF THE UPPER FEATURE. EXPECT THINGS TO CONTINUE TO PUSH EAST TODAY... ALBEIT AT A SLOW PACE GIVEN THE AMPLIFIED UPPER PATTERN ACROSS THE EASTERN TWO THIRDS OF NORTH AMERICA. THE MAIN THEME FOR THE NEXT SEVERAL DAYS WILL BE FOR THE UPSTREAM SHORTWAVE TROUGH TO SWING THROUGH AND COOL THINGS DOWN... FOLLOWED BY SOME WEAK UPPER RIDGING IN NORTHWEST FLOW... THEN THE ARRIVAL OF ANOTHER SOMEWHAT POTENT SHORTWAVE PROGGED TO DIVE SOUTHEAST THROUGH THE AREA FRIDAY INTO EARLY SATURDAY. THE MODELS ARE IN FAIRLY POOR AGREEMENT ON THE DETAILS OF SHORTWAVE AMPLITUDE AND TIMING ONCE WE GET BEYOND THE FIRST 60 HOURS OR SO OF THE FORECAST... AND THINGS WITHIN THAT FIRST 60 HOURS ARE NOT DRAMATICALLY DIFFERENT FROM HOW THEY WERE FOR THE PREVIOUS FORECASTS. SO... DO NOT PLAN TO MAKE ANY SIGNIFICANT CHANGES TO THE GOING FORECAST... AND WILL BLEND IT WITH THE LATEST NAM AND GFS FOR THE FIRST DAY OR TWO THEN TREND TOWARD A BLEND WITH THE ECMWF AND GFS. WILL TRY TO FOCUS POPS ON WHEN WE ARE EXPECTING TO SEE SHORTWAVES MOVE THROUGH THE AREA... ALTHOUGH WITH CYCLONIC FLOW AND LOW HEIGHTS LINGERING... ISOLATED SHRA COULD BE A POSSIBILITY FOR MUCH OF THE FORECAST. STILL EXPECT A DECENT CHANCE FOR SHRA WITH SOME EMBEDDED THUNDER TODAY ACROSS THE EASTERN HALF OF THE CWFA GIVEN THE PRESENCE OF DECENT DEEP LAYER MOISTURE AND UNSEASONABLY STRONG SYNOPTIC SCALE FORCING AHEAD OF THE APPROACHING SHORTWAVE. SOME INSTABILITY IS EXPECTED TO PERSIST AHEAD OF THE SURFACE COLD FRONT... WITH MLCAPE VALUES POSSIBLY GETTING TO AOA 1000 J/KG ACROSS THE CENTRAL AND EASTERN CWFA THIS AFTERNOON AND EVENING. DEEP LAYER SHEAR IS FAIRLY MINIMAL... WHICH WHEN COMBINED WITH THE MARGINAL INSTABILITY... PRECLUDES THE CHANCES FOR MUCH IN THE WAY OF SEVERE WEATHER... BUT CAN/T RULE OUT THE POSSIBILITY OF AN ISOLATED HAILER OR MARGINAL WIND EVENT... MAINLY OVER THE SOUTH CENTRAL AND SOUTHEAST PORTION OF THE AREA THIS AFTERNOON AND EVENING. OTHERWISE... WILL TIME POPS EASTWARD THROUGH TODAY AND TONIGHT AS THE SHORTWAVE AND FRONTAL BOUNDARY PLOD ACROSS THE AREA. WILL LINGER CHANCE POPS OVER THE EASTERN CWFA ON WEDNESDAY AS CYCLONIC BOUNDARY LAYER FLOW PERSIST IN THAT AREA ALONG WITH THE POCKET OF COLD MID LEVEL TEMPERATURES AND DEEPER MOISTURE. WILL ALLOW FOR DRY CONDITIONS ACROSS THE ENTIRE AREA WEDNESDAY NIGHT AS WEAK RIDGING STARTS TO GIVE WAY TO RETURN FLOW ACROSS THE WESTERN PART OF THE AREA. WILL KEEP THINGS AS PREVIOUSLY FORECAST BEYOND THAT TIME FRAME... WITH SOME DIURNAL SHRA STILL POSSIBLE OVER THE EAST ON THURSDAY... THEN A RETURN OF POPS ACROSS THE ENTIRE AREA THURSDAY NIGHT THROUGH FRIDAY AS THE NEXT SHORTWAVE STARTS TO DROP TOWARD THE AREA. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/TRH
Hazardous weather outlook, Jul 21, 12:53 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1253 PM CDT TUE JUL 21 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 221800- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1253 PM CDT TUE JUL 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ACROSS EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN ON WEDNESDAY...AND ACROSS THE ENTIRE AREA FROM LATE THURSDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. RAH
In the hours before
Special weather statement, Jul 21, 12:51 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1251 PM CDT TUE JUL 21 2009 MNZ043-211830- MORRISON- 1251 PM CDT TUE JUL 21 2009 AT 1250 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF LITTLE FALLS...OR 5 MILES SOUTHEAST OF RANDALL. THIS STORM WAS MOVING EAST AT 25 MPH. HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LITTLE FALLS. PIERZ. LASTRUP. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. && LAT...LON 4615 9383 4591 9383 4595 9455 4615 9434 TIME...MOT...LOC 1751Z 269DEG 23KT 4604 9441
Local storm report, Jul 21, 1:20 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
120 PM CDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM HAIL LITTLE FALLS 45.98N 94.36W
07/21/2009 M0.75 INCH MORRISON MN TRAINED SPOTTER
&&
MKMSpecial weather statement, Jul 21, 1:26 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 126 PM CDT TUE JUL 21 2009 MNZ043-211915- MORRISON- 126 PM CDT TUE JUL 21 2009 AT 124 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF GENOLA. THIS STORM WAS MOVING EAST AT 20 MPH. HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LITTLE FALLS. GENOLA. PIERZ. HILLMAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. && LAT...LON 4610 9381 4583 9380 4595 9444 4609 9431 TIME...MOT...LOC 1825Z 278DEG 18KT 4600 9419
Local storm report, Jul 21, 2:13 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
213 PM CDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM HAIL WAITE PARK 45.55N 94.22W
07/21/2009 M0.75 INCH STEARNS MN LAW ENFORCEMENT
&&
MKMSpecial weather statement, Jul 21, 2:15 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 215 PM CDT TUE JUL 21 2009 MNZ067-068-212000- CARVER-SIBLEY- 215 PM CDT TUE JUL 21 2009 AT 211 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF HAMBURG. THIS STORM WAS MOVING SOUTHEAST AT 5 MPH. HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... AREAS SOUTHEAST OF HAMBURG... AREAS SOUTH OF COLOGNE... AREAS EAST OF GREEN ISLE... ASSUMPTION... PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. && LAT...LON 4468 9378 4463 9391 4471 9398 4475 9385 TIME...MOT...LOC 1914Z 337DEG 3KT 4470 9390
Special weather statement, Jul 21, 2:28 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 228 PM CDT TUE JUL 21 2009 MNZ049-051-059-212015- SHERBURNE-STEARNS-WRIGHT- 228 PM CDT TUE JUL 21 2009 AT 228 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES NORTH OF ST AUGUSTA. THIS STORM WAS MOVING EAST AT 20 MPH. HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... ST AUGUSTA. CLEARWATER. CLEAR LAKE. HASTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. && LAT...LON 4554 9387 4535 9396 4546 9425 4554 9415 TIME...MOT...LOC 1928Z 281DEG 17KT 4548 9418
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:51 PM CDT | Special Weather Statement | MPX | Morrison | 39 min |
| Jul 21, 1:26 PM CDT | Special Weather Statement | MPX | Morrison | 49 min |
| Jul 21, 1:58 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison | 47 min |
| Jul 21, 2:15 PM CDT | Special Weather Statement | MPX | Carver | 45 min |
| Jul 21, 2:22 PM CDT | Severe Thunderstorm Warning | MPX | Benton | 38 min |
| Jul 21, 2:28 PM CDT | Special Weather Statement | MPX | Sherburne | 47 min |
| Jul 21, 2:43 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth | 47 min |
| Jul 21, 3:19 PM CDT | Special Weather Statement | MPX | Washington | 41 min |
| Jul 21, 3:24 PM CDT | Special Weather Statement | MPX | Wright | 51 min |
| Jul 21, 3:31 PM CDT | Special Weather Statement | MPX | Faribault | 44 min |
| Jul 21, 3:43 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Sherburne, Wright | 62 min |
| Jul 21, 3:52 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 53 min |
| Jul 21, 4:11 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin | 49 min |
| Jul 21, 4:16 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Wright | 44 min |
| Jul 21, 4:19 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 41 min |
| Jul 21, 4:36 PM CDT | Severe Thunderstorm Warning | MPX | Anoka | 24 min |
| Jul 21, 4:53 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin | 36 min |
| Jul 21, 4:56 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Nicollet, Sibley | 49 min |
| Jul 21, 5:02 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 43 min |
| Jul 21, 5:05 PM CDT | Severe Thunderstorm Warning | MPX | Ramsey | 24 min |
| Jul 21, 5:10 PM CDT | Areal Flood Advisory | MPX | Washington | 2 hr |
| Jul 21, 5:54 PM CDT | Special Weather Statement | MPX | Dakota | 51 min |
| Jul 21, 6:18 PM CDT | Special Weather Statement | MPX | Waseca | 42 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.